Alert archive / Minnesota / Tornado Warnings in 2019
Tornado Warning 7, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 17, 2019, 7:07 PM CDT for Koochiching County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2019, 7:07 PM CDT (00:07 UTC)
- Expired
- Jul 17, 2019, 7:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Koochiching County, MN
The radar
The Duluth radar (KDLH), 204 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 5:06 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.1 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1525 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 12.5
The text
As transmitted.
925
WFUS53 KDLH 180007
TORDLH
MNC071-180030-
/O.NEW.KDLH.TO.W.0007.190718T0007Z-190718T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
707 PM CDT Wed Jul 17 2019
The National Weather Service in Duluth MN has issued a
* Tornado Warning for...
Northeastern Koochiching County in north central Minnesota...
* Until 730 PM CDT.
* At 706 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Littlefork, or 12 miles south of International
Falls, moving northeast at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Littlefork, Rainy Lake West, Kabetogama Lake, Island View,
Ericksburg, and Ray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4862 9318 4863 9309 4834 9309 4834 9355
4842 9360 4864 9322 4864 9320
TIME...MOT...LOC 0006Z 241DEG 22KT 4841 9346
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Moore1 follow-up statement
547
WWUS53 KDLH 180022
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
722 PM CDT Wed Jul 17 2019
MNC071-180030-
/O.CON.KDLH.TO.W.0007.000000T0000Z-190718T0030Z/
Koochiching MN-
722 PM CDT Wed Jul 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EAST
CENTRAL KOOCHICHING COUNTY...
At 721 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of International Falls, moving northeast at
25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rainy Lake West, Kabetogama Lake, Ray, and Ericksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4838 9342 4847 9349 4863 9309 4839 9309
TIME...MOT...LOC 0021Z 241DEG 22KT 4846 9333
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
MooreWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 17, 6:53 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 17, 6:53 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Duluth MN 653 PM CDT Wed Jul 17 2019 .UPDATE... Issued at 653 PM CDT Wed Jul 17 2019 Updated for the 00Z aviation discussion. && .SHORT TERM...(This evening through Thursday) Issued at 416 PM CDT Wed Jul 17 2019 Two rounds of showers and storms today, with a low threat for severe storms and a conditional threat for heavy rain/flash flooding. Hot and humid again on Thursday with a low chance for a few isolated storms. On the synoptic scale a mid/upper level shortwave ridge is over the Upper Midwest and Upper Great Lakes while a weak mid/upper level shortwave moves across central Manitoba with at least a weak reflection of the trough axis south across western Minnesota. There is enhanced area of southwest winds at mid to upper levels with speeds around 50 knots at 500mb and and a 70 to 80 knot jet around 300/200mb over the Northland this evening. At low levels a weak surface low is over central Manitoba with a broad warm frontal zone extending south across western/central Minnesota. To the south, an east-west oriented warm front marks the boundary between the already humid air up north and the very rich gulf moisture enhanced airmass across the Southern and Mid-Mississippi River Valley where precipitable water values approach two inches. Late this morning through the early after a line of showers and storms associated with the north-south oriented warm front will continue eastward into northeast Minnesota, with a general weakening trend as the front rotates a bit to become more northwest-to- southeast oriented and lifts towards northwest Ontario. It will essentially be exiting the area of greatest instability, with easterly flow present across northeast Minnesota and adjacent areas of northwest Ontario aiding in stabilizing the low level air due to influence from Lake Superior. This area of precipitation will also lead to overcast skies for much of the Northland today, which will cause highs not to be as warm as past days, only in the upper 70s in northeast Minnesota to the low 80s in northwest Wisconsin. Late this afternoon and into tonight there is a chance for scattered to widespread storms across east-central Minnesota into northwest Wisconsin, but confidence is low in whether or not storms end up forming this far north or if convection across central/southern MN ends up developing and limiting the instability for storms to develop this far north. There are a few possible scenarios for how storms might evolve today (including the possibility that there could be few to no storms), but in general there should be enough instability combined with surface heating behind this morning's storm (based on clouds clearing out on visible satellite) to cause a few diurnally driving storms to develop in west-central Minnesota this afternoon and track east towards central Minnesota (Brainerd Lakes region). There is also a possibility for storms to develop further north and cause another round of storms to impact areas north of the Iron Range into the Minnesota Arrowhead this afternoon/early evening, but this possibility seems low given the low level stability driven by the easterly lake-influenced winds across the Arrowhead today. Still, a few elevated isolated storms are at least possible. As any thunderstorms evolve into the evening hours they will track east-southeast along the instability gradient. With strong mid/upper level winds and at least 1500 to 2000 j/kg MUCAPE will be more than sufficient for a few strong to near severe thunderstorms developing, with the greatest threat for hail/damaging winds occurring with storms in the late afternoon early evening. Storm motions should be fairly progressive, but with along-frontal motion and precipitable water values near two inches, very heavy rainfall rates are likely which could lead lead to at least localized flooding. The flood threat is certainly conditional on storms actually developing, but there do seem to be strong signals from even non-CAMs on the potential for very heavy rain rates, and flash flooding will likely be the primary concern with these storms for east-central MN into northwest Wisconsin. Late tonight storms exit to the south and large-scale subsidence leads to clearing skies. Some fog is possible overnight, with lows in the 60s, except across the MN Arrowhead where lows will fall into the mid 50s. Without a strong cold front to clear out the low level moisture, Thursday will another humid day with dew points in the 60s. South to southwesterly flow develops at low levels bringing a return of well above normal temperatures with highs in the mid to even upper 80s, warmest across northwest Wisconsin. Skies should be mostly sunny, with residual low/mid level moisture causing diurnally driven cu to develop in some areas during the afternoon. There is a chance for isolated showers and storms in the afternoon as well, and while storms will be more of the isolated variety given the convective inhibition (CIN) expected to be present, 1000 to 2000 j/kg SBCAPE and 40 to 50 knots of deep layer shear (mainly in the form of unidirectional speed shear) could lead to a strong to severe storm or two, with a threat for large hail and damaging winds. Given the conditional nature and likely isolated areal coverage of storms, the severe weather risk is just marginal at this time but could certainly be increased based on how storms evolve today/tonight. .LONG TERM...(Thursday night through Wednesday) Issued at 416 PM CDT Wed Jul 17 2019 Much the same story as the past several shifts. Very warm conditions are expected for Friday with highs in the upper 70s along the North Shore to the upper 80s and low 90s from Pine County east into northwest Wisconsin. Heat indices will be in the 90 to 100 degree range in northwest Wisconsin. As mentioned yesterday, there are some concerns regarding the ability to warm the surface with a baroclinic zone south of the forecast area Showers and storms may bubble and burble along the boundary. Clouds and precipitation chances would work to keep the temperatures and heat indices cooler. However, if storms are inhibited or develop late afternoon, these very warm conditions will likely be realized. A more zonal flow pattern develops for Saturday and Sunday. A few scattered thunderstorms are possible Saturday night and Sunday. Temperatures will generally trend cooler with highs in the upper 70s to low 80s. A slight bit cooler for Sunday due to cloud cover and showers with highs middle to upper 80s. Northwesterly flow pattern develops for early next week as a high amplitude upper ridge builds over the Rockies. Storms chances return to the picture for Tuesday and Tuesday night. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 653 PM CDT Wed Jul 17 2019 Storms have developed around KINL as of issuance time, and should continue for another hour or two, and also spread to also affect KHIB until 06z. Am most confident in these two sites, but KDLH and KBRD may also experience storms an have included some -SHRA groups and VCTS for both sites. There is a fair amount of uncertainty as to timing and location of storms for the next 6 to 12 hours, but should be followed by a period of MVFR ceilings/visibilities in showers before moving out of the area. Sites that clear before 06z may experience fog, and have included some MVFR visibilities in the 09z-12z time range. After 12z all sites should return to VFR. && .MARINE... Issued at 416 PM CDT Wed Jul 17 2019 Northeast winds will continue into this evening and will be strongest in the southwest arm of Lake Superior where sustained winds of 15 to 20 knots are expected with gusts a few knots higher yet again. Small Craft Advisory will remain in effect. Thunderstorms are possible late this evening and overnight, which may create wind gusts of 35 to 45 knots. Winds veer southwesterly for Thursday with sustained winds of 5 to 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DLH 62 84 65 85 / 80 10 10 30 INL 62 83 60 80 / 60 30 30 10 BRD 67 86 68 85 / 80 10 20 20 HYR 68 86 66 90 / 90 30 20 30 ASX 64 87 66 89 / 90 30 10 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001. MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037. LS...Small Craft Advisory until 10 PM CDT this evening for LSZ143>146. && UPDATE...LE SHORT TERM...JJM LONG TERM...Huyck AVIATION...LE MARINE...JJM
Hazardous weather outlook, Jul 17, 4:18 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 418 PM CDT Wed Jul 17 2019 MNZ037-WIZ001-182130- Carlton/South St. Louis-Douglas- 418 PM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong northeast winds will increase the threat of rip currents today through this evening for areas near the Twin Ports, including the beaches of Duluth and Superior. A Beach Hazards Statement has been issued for these areas. There is a chance for strong to severe thunderstorms across northeast Minnesota and across northwest Wisconsin late this afternoon into this evening. If storms develop, some will be capable of producing large hail and damaging winds. A tornado cannot be ruled out either, especially across north-central Minnesota. Storms will also produce heavy rainfall rates, especially as they move across east- central Minnesota into northwest Wisconsin tonight, which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Several rounds of thunderstorms are possible Friday through Monday. Warm and humid conditions will continue Friday with heat indices in the 90 to 100 degree range. Thunderstorm chances, both in the Northland and in areas to our southwest and south, may limit the heating Friday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed today and tonight. MNZ010>012-018>021-025-026-033>036-038-WIZ002>004-006>009-182130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Pine-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- 418 PM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is a chance for strong to severe thunderstorms across northeast Minnesota and across northwest Wisconsin late this afternoon into this evening. If storms develop, some will be capable of producing large hail and damaging winds. A tornado cannot be ruled out either, especially across north-central Minnesota. Storms will also produce heavy rainfall rates, especially as they move across east-central Minnesota into northwest Wisconsin tonight, which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Several rounds of thunderstorms are possible Friday through Monday. Warm and humid conditions will continue Friday with heat indices in the 90 to 100 degree range. Thunderstorm chances, both in the Northland and in areas to our southwest and south, may limit the heating Friday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed today and tonight. LSZ121-140>148-182130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 418 PM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Small Craft Advisory continues into this evening. Strong to severe thunderstorms are possible late this evening and overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Several additional rounds of thunderstorms are possible Friday through Sunday evening. JJM/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 17, 5:03 PM CDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Duluth MN 503 PM CDT Wed Jul 17 2019 MNZ010-018-172215- Koochiching-North Itasca- 503 PM CDT Wed Jul 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA AND SOUTHWESTERN KOOCHICHING COUNTIES... At 503 PM CDT, a strong thunderstorm was located near Alvwood, or 32 miles northeast of Bemidji, moving northeast at 30 mph. Wind gusts up to 35 mph, half inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Northome, Mizpah, Alvwood, Gemmell, Orth, Rosy, and Decker Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4783 9442 4803 9403 4776 9388 4763 9441 TIME...MOT...LOC 2202Z 236DEG 26KT 4776 9432 Miller
Special weather statement, Jul 17, 5:18 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
518 PM CDT Wed Jul 17 2019
MNZ010-018-172230-
Koochiching-North Itasca-
518 PM CDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ITASCA AND SOUTHERN
KOOCHICHING COUNTIES...
At 518 PM CDT, a strong thunderstorm was located over Alvwood, or 33
miles northeast of Bemidji, moving northeast at 20 mph.
Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
Locations impacted include...
Northome, Alvwood, Orth, and Highway 46 between Squaw Lake and
Northome.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4766 9432 4770 9439 4780 9441 4793 9411
4775 9393
TIME...MOT...LOC 2217Z 241DEG 18KT 4775 9427
MillerLocal storm report, Jul 17, 6:11 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
611 PM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TORNADO 3 N WIRT 47.77N 93.95W
07/17/2019 ITASCA MN LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A FUNNEL CLOUD THAT
TOUCHED DOWN BRIEFLY ON COUNTY ROAD 14 NEAR
COUNTY ROAD 31 HEADING EAST TOWARDS BIGFORK.
LOCATION ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:15 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 30 min |
| Jul 17, 7:30 PM CDT | Tornado Warning | DLH | Koochiching, Saint Louis | 45 min |
| Jul 17, 7:45 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 30 min |
| Jul 17, 8:07 PM CDT | Tornado Warning | DLH | Saint Louis | 23 min |
| Jul 17, 8:10 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 50 min |
| Jul 17, 8:18 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 27 min |
| Jul 17, 8:29 PM CDT | Tornado Warning | DLH | Saint Louis | 46 min |
| Jul 17, 8:40 PM CDT | Special Weather Statement | DLH | Cook | 35 min |
| Jul 17, 8:56 PM CDT | Special Weather Statement | DLH | Cook | 19 min |
| Jul 17, 9:01 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 44 min |
| Jul 17, 9:13 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 47 min |
| Jul 17, 9:20 PM CDT | Special Weather Statement | DLH | Cook | 10 min |
| Jul 17, 9:32 PM CDT | Special Marine Warning | DLH | 58 min | |
| Jul 17, 9:35 PM CDT | Special Weather Statement | DLH | Cook | 10 min |
| Jul 17, 9:47 PM CDT | Special Weather Statement | DLH | Cook | 13 min |
| Jul 17, 9:56 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 64 min |
| Jul 17, 10:03 PM CDT | Special Weather Statement | DLH | Cook | 12 min |
| Jul 17, 10:12 PM CDT | Special Weather Statement | DLH | 18 min | |
| Jul 17, 10:19 PM CDT | Special Weather Statement | DLH | 11 min | |
| Jul 17, 10:33 PM CDT | Special Weather Statement | DLH | 27 min | |
| Jul 17, 11:03 PM CDT | Special Weather Statement | DLH | Lake | 27 min |
| Jul 17, 11:05 PM CDT | Special Weather Statement | DLH | Cook | 25 min |
| Jul 17, 11:34 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 41 min |
| Jul 18, 12:19 AM CDT | Special Weather Statement | DLH | Cook | 26 min |
| Jul 18, 12:23 AM CDT | Special Marine Warning | DLH | 37 min | |
| Jul 18, 12:46 AM CDT | Special Weather Statement | DLH | Cook | 29 min |
| Jul 18, 1:13 AM CDT | Special Weather Statement | DLH | Cook | 32 min |
| Jul 18, 1:46 AM CDT | Special Weather Statement | DLH | Cook | 29 min |
| Jul 18, 1:54 AM CDT | Severe Thunderstorm Warning | DLH | Cook | 22 min |
| Jul 18, 1:57 AM CDT | Special Marine Warning | DLH | 24 min | |
| Jul 18, 11:21 AM CDT | Special Weather Statement | DLH | Carlton | 9 min |
| Jul 18, 11:51 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 24 min |
| Jul 18, 3:49 PM CDT | Special Marine Warning | DLH | 26 min | |
| Jul 18, 4:11 PM CDT | Special Marine Warning | DLH | 19 min |
Nearby
Tornado Warnings in Minnesota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.